Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 151, NWS Amarillo, TX

June 29, 1997Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 29, 1997, 3:28 PM CDT for Armstrong County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1997, 3:28 PM CDT (20:28 UTC)
Expired
Jun 29, 1997, 4:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:45 PM CDTThunderstorm Wind 61Claude, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 292029 RRA
SVRAMA
TXC011-292130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
328 PM CDT SUN JUN 29 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN ARMSTRONG COUNTY
 
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR THE CITY OF CLAUDE. THE STORM WILL MOVE
EAST-SOUTHEAST AT 20 MPH ALONG HIGHWAY 287 AND WILL REACH GOODNIGHT
AROUND 355 PM CDT. DIME TO QUARTER SIZE HAIL WAS REPORTED WITH THIS
STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING
WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:15 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 29, 2:15 PM CDT, 1 hour 13 minutes before
FPUS3 KAMA 291913
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SUN JUN 29 1997

WEAK MESO LOW CONTINUES OVER NERN TX PNHNDL WITH OUTFLOW BNDRY FROM
THE LOW ACROSS THE SWRN TX PNHNDL...AND EXTENDING NE FROM THE LOW
ACROSS THE ERN OK PNHNDL. DRYLINE EXTENDS FROM THE SWRN TX
PNHNDL...SWWRD TO JUST E OF CNM. SVRL TCU AND ISOLD CB/S NR THE
OUTFLOW BNDRY/DRYLINE INTERSECTION AS OF THIS WRITING. WL OPT TO
KEEP SLT CHC EVENING TSTMS IN MOST OF THE ZONES WITH THE 2
BOUNDARIES AROUND...DESPITE THE STRONG MID LVL TEMP INVERSION. ANY
CONVECTION THAT PENETRATES THE CAP WL BE ISOLD AND PSBLY STRONG OR
SVR.

SERLY LOW LVL FLOW RESUMES TONIGHT AS A LLJ DEVELOPS AND WL KEEP
10-20 MPH IN THE ZONES. 700 MB TEMPS INCREASE FURTHER TO +15 TO +16
C RANGE MON. DRYLINE NOT EXPECTED TO MOVE EAST OF THE WRN
PANHANDLES...AS IT HAS NOT MADE IT EAST OF THERE THE PAST FEW DAYS
AND RELATIVELY DEEP LOW LVL MOISTURE WL EXIST EAST OF THE
BNDRY...ESPECIALLY OFF THE CAPROCK. ATTM...LEANING ON REMOVING SLT
CHC POPS FROM ERN ZONES MON/MON NIGHT. PLANNING TO CARRY 15-20
MPH/GUSTY ACROSS THE AREA MON AS 850 AND 700 MB GRADIENTS TIGHTEN.
ANOTHER LLJ TO KEEP WINDS UP MON NIGHT.

MODELS ALL IN AGREEMENT ON UPPER RIDGE BUILDING OVER THE SRN PLAINS
REGION FROM MONDAY ON THROUGH THE EXTENDED PD. WEAK PACIFIC CDFNT
PROGGED TO SLIDE INTO THE PANHANDLES TUES NIGHT INTO
WED...HOWEVER...PLANNING TO KEEP EXTENDED FCST DRY AND VERY WARM/HOT
WITH UPR RIDGE OVERHEAD.

WL USE A BLEND OF FAN/FWC TEMPS FOR THIS PACKAGE.

.AMA...
TX...NONE.
OK...NONE.

CARUSO

In the hours before

Special weather statement, Jun 29, 12:59 PM CDT, 2 hours 29 minutes before
OKZ001>003-TXZ001>020-292130-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 29 1997

A WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  A FEW STORMS
COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA
PANHANDLE.

A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL
REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS
PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE.  THE AIRMASS EAST OF
THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER
70S.  DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE.
HOWEVER...A VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL
COUNTER THE UNSTABLE AIR.  THIS CAP WILL EITHER KEEP STORMS FROM
FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP.
IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND
OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS.  IF
THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE
ACTIVATED.

SP
Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 28 minutes before
OKZ001>003-TXZ001>020-292130-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 29 1997

A WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  A FEW STORMS
COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA
PANHANDLE.

A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL
REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS
PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE.  THE AIRMASS EAST OF
THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER
70S.  DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE.
HOWEVER...A VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL
COUNTER THE UNSTABLE AIR.  THIS CAP WILL EITHER KEEP STORMS FROM
FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP.
IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND
OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS.  IF
THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE
ACTIVATED.

SP
Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 28 minutes before
OKZ001>003-TXZ001>020-292200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 29 1997

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  A FEW STORMS
COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA
PANHANDLE.

A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL
REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS
PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE.  THE AIRMASS EAST OF
THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER
70S.  DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE.
HOWEVER...VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL
COUNTER THE UNSTABLE AIR.  THIS CAP WILL EITHER KEEP STORMS FROM
FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP.
IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND
OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS.
IF THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE
ACTIVATED.

SP
Special weather statement, Jun 29, 1:02 PM CDT, 2 hours 26 minutes before
OKZ001>003-TXZ001>020-292200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 29 1997

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  A FEW STORMS
COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA
PANHANDLE.

A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL
REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS
PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE.  THE AIRMASS EAST OF
THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER
70S.  DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE.
HOWEVER...VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL
COUNTER THE UNSTABLE AIR.  THIS CAP WILL EITHER KEEP STORMS FROM
FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP.
IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND
OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS.
IF THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE
ACTIVATED.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:55 PM CDTSevere Thunderstorm WarningAMAGray50 min
Jun 29, 4:06 PM CDTTornado WarningAMAArmstrong39 min
Jun 29, 4:45 PM CDTSevere Thunderstorm WarningAMAArmstrong45 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.